Prince Harry facing 'forensic' scrutiny warns Ranvir Singh
When you subscribe we will use the information you provide to send you these newsletters. Sometimes they’ll include recommendations for other related newsletters or services we offer. Our Privacy Notice explains more about how we use your data, and your rights. You can unsubscribe at any time.
Vitamin D is a key nutrient that helps your body absorb calcium to help build strong bones. It’s also important for your immune system, nervous system, and muscles. A deficiency in this vitamin has also been linked to mental illnesses. For this reason, many people should and do take vitamin D supplements, however, taking too much of the vitamin is known to cause toxicity symptoms.
Vitamin D intoxication occurs when blood levels rise above 150 ng/ml (375 nmol/l).
Due to the vitamin being stored in body fat and released into the bloodstream slowly, the effects of toxicity may last for several months after a person stops taking the supplements.
It’s also possible to inadvertently consume too much vitamin D by taking supplements that contain much higher amounts than are listed on the label.
In 2004, the Food and Drug Administration (FDA) learned of a case of a 58-year-old woman with diabetes and arthritis who began taking dietary vitamin D supplements.
The woman began experiencing fatigue, constipation, back pain, forgetfulness, nausea and vomiting.
She was later admitted to hospital due to her slurred speech.
Her blood glucose levels were also checked which were 30 mg per decilitre.
It was reported that the woman’s cause for her toxicity symptoms was due to her mega dosing of vitamin D supplements and extremely high blood levels.
High blood pressure: Hot drink proven to help [TIPS]
Diabetes type 2: Three serious signs in feet [INSIGHT]
How to lose visceral fat: Cheap herb that helps [ADVICE]
When there is too much calcium circulating freely in the bloodstream, the body may not have enough hormones to bind the mineral to the bones effectively, said Medical News Today.
The health site added: “Vitamin D toxicity can cause hypercalcemia and subsequent problems with the bones.
“Some symptoms can include aching or painful bones.”
Other signs of vitamin D toxicity include:
- Appetite loss
- High blood pressure
- Frequent urination
- Muscle weakness
Treatment includes stopping vitamin D intake and restricting dietary calcium.
Your healthcare professional might also prescribe intravenous fluids and medications.
Taking 60,000 international units (IU) a day of vitamin D for several months has been shown to cause toxicity.
This level is many times higher than the U.S. Recommended Dietary Allowance (RDA) for most adults of 600 IU of vitamin D a day.
Source: Read Full Article